island time said...
I was diagnosed with left-sided moderate to severe UC in March. The initial prescription was Mesalamine. Before I took any, my GI called me and told me to hold off on taking it. Seems he’d read an MRI report from John’s Hopkins about my having pancreatic divisum. Pancreatic divisum is a birth defect where the two pancreatic ducts do not fuse into one common duct. This doesn’t bother me much but it does cause pancreatic enzymes to “back up” some which can cause some high readings in my pancreatic enzyme readings from time to time. I’ve also experienced one bought of pancreatitis in the past. My GI’s take was that Mesalamine can sometimes cause pancreatitis and he wanted to avoid that.
I travel quite a bit so he wanted something convenient for me and thought Humira would be a good choice.
Like you, I was extremely ambivalent (if not down right fearful) of this drug. However, I do trust my GI (about as much as I can trust a doctor) and so I went with it. The “loading dose” was 240 mg. This caused me to get an upper respiratory infection that lasted 10 days. (I should mention I also got a shot of cortisone for an unrelated joint problem during this time. I’ve since learned, those also lower the immune system. I believe it was a combination of the two, fwiw). Anyway…
I have been on a maintenance does of 40mg every two weeks (again with strong ambivalence at first). However, I must say, my UC symptoms seems to have cleared up (once he got my constipation out of the way). Now…although I do still have some reservations about this drug, I am finding myself taking it with more and more confidence. I see my GI today. My feeling is he will keep me on it since it seems to be working (pretty good actually). Although I will complain lol about the side effect of a lowered libido. I can also tend to cough for a few days after an injection.
And you’re right about the changed formation that rids the shot site of pain. I’ve experienced zero pain from eith the shot or it’s after-effects. (It’s not really a shot in sense of of a long needled being pushed into you. It’s subcutaneous. Like a TB test).
And remember, it doesn’t “do away” with one’s immune system. But, it does lower it somewhat. I take comfort in knowing that.
Good luck to you in whatever your ultimate decision may be.
Be cool man.
Greetings and thank you for sharing your experience, island time (great handle, btw!). It sounds like you are in good hands with your GI and you seem to be in as good a spot with your UC as can be. Bummer about
the libido and initial cough though
Guess it can be worse!
As mentioned in this thread, I'm working with a new GI (first appointment is tomorrow) because my current doc of the last 6+ years has kinda been phoning it in, so I've never really felt I could trust him fully. I set up a consult/second opinion with the new one a while back as I was first starting to consider biologics and she was very warm and
open, so definitely looking forward being in the care of somebody who seems engaged, where actual trust can be established. One of the most important lesson I've learned with UC is you have to be your own best advocate!
I remain hopeful and am very appreciative for you and everyone else's input as I navigate next steps.
Wishing you continued improvement with Humira.